Iowa, 2020

Damaging Wind in Iowa, August 9, 2020

August 9, 2020 · NWS FSD · 1 event in 1 county or zone

Storms developing along a nearly stationary frontal boundary through central South Dakota and Nebraska organized into a line by late evening. The environment with extreme mid-level instability (greater than 9 degrees C/km) and 1200-1500 J/kg DCAPE helped to enhance damaging wind gusts across southeast South Dakota into northwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Storms developing along a nearly stationary frontal boundary through central South Dakota and Nebraska organized into a line by late evening. The environment with extreme mid-level instability (greater than 9 degrees C/km) and 1200-1500 J/kg DCAPE helped to enhance damaging wind gusts across southeast South Dakota into northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 8, 11:26 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 8, 11:26 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1226 AM CDT Sun Aug 9 2020

.UPDATE...
Issued at 920 PM CDT Sat Aug 8 2020

Finally starting to see additional convection begin to develop
across western Nebraska late this evening as MCV begins to move
eastward. Additional convection is beginning to also develop
across central Nebraska as the LLJ begins to increase.

Very short term CAMs have struggled considerably resolving the
mesoscale features this evening, but have at least started to
catch up over the past hours. That said, there remains
considerable uncertainty on the continued potential and longevity
of upscale growth as this wave moves east overnight. MUCAPE values
remain substancial further east across SD/NE AOA 3500 J/KG,
however overall deep layer shear remains on the weaker side at
25-30 knots. Given latest trends, I'd continue to expect to see
the MCV slide east with a bit of a northeast pivot in development
as 700 mb flow begins to veer to the southeast behind the feature.

However, the further east this system travels, it will run into a
much more stable boundary layer, and may likely remain elevated
lifting off the 800 mb layer. The other question mark will be how
much the activity over the central portions of Nebraska will
intercept stronger low-lvl flow. It's unknown if this activity
will be able to consistently transport stronger winds down to the
surface, or if you'll instead see a larger system producing
fairly widespread 30 to 50 mph winds with pockets of higher winds
of 60+ mph pushing to the surface. 0-2 KM shear vectors will end
up being slightly more perpendicular to the line, so will need to
watch for stronger bowing segments.

Certainly feel a severe weather risks remains elevated up to the
James River, with much more uncertainty east of that area into the
overnight hours.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 254 PM CDT Sat Aug 8 2020

As of 19Z, MCV near KOGA in central Nebraska.  This disturbance is
expected to lift northeast, and interact with stationary boundary
across central South Dakota.  Despite the stratus across the area
that has prevented southeastern South Dakota from heating out,
atmosphere is unstable with +9 C/km lapse rates from roughly 750 mb
to 500 mb.  This is resulting in 100mb mixed layer CAPE values of
4000-5000 J/kg of CAPE.  SPC mesoanalysis indicating 1400-~1700 J/kg
of downdraft CAPE along the South Dakota/Nebraska border. CAMs
suggest storms may try to develop towards 00Z Sunday. 1-6 km bulk
shear values are 25-30 knots, so may be difficult to get individual
storms to organize, but if a supercell is able to develop movement
should slow and may produce locally heavy rain. Expect storms to
develop into a complex, with damaging winds being the primary
threat. Complex of storms is expected to lift northeast through the
evening lingering into the morning hours of Sunday morning.

Behind the complex, saturated near surface layer remains hinting at
the potential for another round of stratus on Sunday morning. Models
have hinted that stratus may try and lift northeast through the day,
but have lowered highs a bit Sunday, with the greatest shadow on
highs across southwest Minnesota where stratus is expected to linger
through much of the day. Strong cold front is expected to work south
through the area on Sunday evening.  Capping inversion appears to be
a bit stronger across southern half of the forecast area, and have
concentrated pops a bit across southwest Minnesota and adjacent
areas. Steep lapse rates above 800 mb still resulting in extreme
instability with near 5000 J/kg of CAPE. Shear once again looks to
be weak, thus making wind and hail favored severe weather modes.

.LONG TERM...(Sunday Night through Saturday)
Issued at 254 PM CDT Sat Aug 8 2020

Canadian surface high pressure will build into the region on Monday
leading to cooler weather around the region Monday.  Forecast area
is on the northeast edge of upper level ridge across the desert
southwest.  As a series of short waves top the ridge in zonal flow,
could see periodic thunderstorms throughout the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1223 AM CDT Sun Aug 9 2020

Convective line progressing northeast early this morning. Winds
with this line have averaged in the 50 to 70 mph range. Convection
will likely impact all three terminals, with the greatest impacts
potentially at KHON and KFSD. This system may be in a weakening
phase as it approaches I-29.

After convection moves through, MVFR to IFR stratus may again try
to drift northwest Sunday morning. Clouds may thin through the
day, albeit slowly, ahead of a frontal boundary moving in later in
the afternoon. Low confidence on convection risks with this front
in the evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...Dux
SHORT TERM...BT
LONG TERM...BT
AVIATION...Dux
Hazardous weather outlook, Aug 8, 1:50 PM CST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
250 PM CDT Sat Aug 8 2020

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-056-092000-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-
Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-
Brookings-Moody-
250 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and east central South
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to form across portions of South Dakota
and Nebraska late this afternoon and move east overnight. Some of
these storms may be strong to severe with gusty winds to around 70
mph the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorm chances are possible Sunday evening and
overnight, some of which may again be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

IAZ001-012-020-031-NEZ013-014-SDZ038-050-052>055-057>071-092000-
Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Clay-Union-
250 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop across central South
Dakota between 6 pm and 9 pm CDT and move northeast overnight.
Some of these storms will be strong to severe with the potential
for strong winds in excess of 70 mph and hail to the size of
quarters. Additionally, locally heavy rain and an isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorm chances are possible Sunday evening and
overnight, some of which may again be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm today.

In the hours before

Local storm report, Aug 9, 12:23 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
123 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND GST     5 ESE TYNDALL           42.97N 97.77W
08/09/2020  M58 MPH          BON HOMME          SD   MESONET

&&

AK
Local storm report, Aug 9, 12:25 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
125 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     TSTM WND GST     1 NNW ALEXANDRIA        43.66N 97.79W
08/09/2020  E65 MPH          HANSON             SD   STORM CHASER

            MEASURED WIND GUST TO 65 MPH.

&&

AK
Local storm report, Aug 9, 12:31 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
131 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     TSTM WND GST     3 N MITCHELL            43.77N 98.03W
08/09/2020  M54 MPH          DAVISON            SD   ASOS

            KMHE ASOS.

&&

SSC
Local storm report, Aug 9, 12:44 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
144 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     TSTM WND GST     1 N HURON               44.38N 98.22W
08/09/2020  M56 MPH          BEADLE             SD   ASOS

            KHON ASOS.

&&

SSC
Local storm report, Aug 9, 12:48 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
148 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND GST     5 SSE CANOVA            43.81N 97.48W
08/09/2020  M53 MPH          MCCOOK             SD   MESONET

            PERSONAL WEATHER STATION (KSDCANOV2).

&&

SSC
Local storm report, Aug 9, 1:11 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
211 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     TSTM WND GST     3 E CAVOUR              44.37N 97.98W
08/09/2020  E54 MPH          BEADLE             SD   MESONET

&&

AK

The radar

The Sioux Falls radar (KFSD), 41 km away, was scanning. The volume nearest the first event began at 07:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
August 9, 1:22 AM CST to 1:24 AM CST
Where
Lyon County, 2.13 mi SSE of Inwood
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.290, -96.440

A tree was snapped several feet above the ground. Property damage costs are rough estimates.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915079.